Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS Mobile, AL
NWS Mobile, AL issued this flash flood watch at Mar 17, 2021, 4:27 AM CDT for Choctaw County, Clarke County, Wilcox County, Alabama; Wayne County, Mississippi. It took effect at Mar 17, 2021, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 4:27 AM CDT (09:27 UTC)
- In effect from
- Mar 17, 2021, 1:00 PM CDT
- Expired
- Mar 17, 2021, 10:17 PM CDT
- In force
- 9 hr
- Issued by
- NWS Mobile, AL
- Flood severity
- None
Counties Choctaw County, AL, Clarke County, AL, Wilcox County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 130 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
263 WGUS64 KMOB 170927 FFAMOB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Mobile AL 427 AM CDT Wed Mar 17 2021 ALZ051-053-054-MSZ067-171800- /O.NEW.KMOB.FF.A.0002.210317T1800Z-210318T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Wayne- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, and Waynesboro 427 AM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Mobile has issued a * Flash Flood Watch for portions of inland Alabama and southeast Mississippi, including the following areas, in Alabama, Choctaw, Clarke, and Wilcox. In southeast Mississippi, Wayne. * From 1 PM CDT this afternoon through late tonight * Showers and thunderstorms will continue to develop and move over the watch area this afternoon and tonight. Much of this rain will move across the same areas that have already received several inches of rainfall yesterday. Additional rainfall amounts of 1 to 3 inches will be possible across the watch area and this will exacerbate ongoing flooding conditions and possibly initiate additional areas of flash flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
269 WGUS64 KMOB 171818 FFAMOB Flood Watch National Weather Service Mobile AL 118 PM CDT Wed Mar 17 2021 ALZ051-053-054-MSZ067-180300- /O.CON.KMOB.FF.A.0002.000000T0000Z-210318T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Wayne- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, and Waynesboro 118 PM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of Alabama and southeast Mississippi, including the following areas, in Alabama, Choctaw, Clarke, and Wilcox. In southeast Mississippi, Wayne. * Through late tonight * Showers and thunderstorms will continue to develop and move over the watch area this afternoon and tonight. Much of this rain will move across the same areas that have already received several inches of rainfall yesterday. Additional rainfall amounts of 1 to 3 inches will be possible across the watch area and this will exacerbate ongoing flooding conditions and possibly initiate additional areas of flash flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
203 WGUS64 KMOB 180317 FFAMOB Flood Watch National Weather Service Mobile AL 1017 PM CDT Wed Mar 17 2021 ALZ051-053-054-MSZ067-180430- /O.CAN.KMOB.FF.A.0002.000000T0000Z-210318T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Wayne- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, and Waynesboro 1017 PM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of Alabama, including the following areas, Choctaw, Clarke, and Wilcox. Portions of southeast Mississippi, including the following area, Wayne, has been cancelled. The Flood Watch is cancelled as the heavy rain has ended across the area. Please continue to heed remaining road closures. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 16, 11:56 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Mar 16, 11:56 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1156 PM CDT Tue Mar 16 2021
.AVIATION...
06Z issuance...VFR conditions are quickly giving way to MVFR
across the CWA tonight. Ceilings are dropping, and areas of fog
(some locally dense) are developing over far southwestern Alabama
and the Florida Panhandle. Isolated convection over the CWA
through the night will reduce visibility and ceilings at times,
particularly in heavier precipitation. Anticipate a lull in
convective activity during the overnight hours tonight, with a
gradual uptick in potential intense thunderstorm activity by early
afternoon Wednesday, lasting through the evening hours. Overall
coverage should remain isolated to scattered, but any
thunderstorms could be intense with large hail, damaging winds,
and tornadoes (some strong). Expect mostly MVFR ceilings to remain
throughout the day Wednesday, with reduction to IFR/LIFR ceilings
and visibility in any convection. Low level wind shear will become
a concern along and ahead of an eastward moving line of convection
late Wednesday night, with shear through FL020 approaching 40 to
50kts. MM/25
&&
.PREV DISCUSSION... /issued 913 PM CDT Tue Mar 16 2021/
NEAR TERM /Now Through Thursday/...
..Severe Weather Outbreak Increasingly Likely Across Portions of
the Deep South...
An upper level trough centered over the Four Corners states this
evening shifts east into the Central Plains states Wednesday as it
begins to take on a negative tilt. A split flow of the subtropical
jet and polar jet is evident over the deep south rounding the base
of the aforementioned trough, supporting ample upper level difluence
moving into the region Wednesday afternoon into Wednesday night.
This will favor large scale ascent across the region, with best
upper level difluence located to the northwest of our CWA. At the
surface, a warm front begins to lift north into north-central
Alabama tonight into Wednesday morning, leaving a wide open warm
sector with ample southerly surface winds off the Gulf of Mexico
over our CWA. A strengthening surface low pressure system will move
from the Texas Panhandle tonight into northern Arkansas and southern
Missouri by Wednesday evening. A cold front progresses through the
CWA overnight Wednesday into Thursday morning, clearing the area
near daybreak Thursday.
Multiple hazards are expected over the next 24 to 36 hours, and each
is broken down below. A regional outbreak of severe thunderstorms is
possible Wednesday afternoon into Thursday morning, with multiple
rounds of severe weather. Details on location, timing, and hazards
is also detailed below.
Flash flooding and Overnight Forecast:
The flash flooding threat appears to be slowly winding down this
evening as convection has gradually diminished in coverage and
intensity. Some additional convective development is possible during
the overnight hours, however it is not expected to be nearly as
extensive as what occurred during the day. Isolated showers and
thunderstorms continue to be possible through the overnight, some of
which could produce locally heavy rainfall. Overall severe threat
appears low overnight, however given continued surface based CAPE
and mixed layer CAPE values over 1,000 J/kg and 40 to 50kts of deep
layer shear an isolated strong to severe thunderstorm can not be
ruled out. Hazards with any deep convection would include heavy
rainfall, strong wind gusts, and large hail to quarter size. Lows
tonight will drop into the middle 60's.
Severe Weather Outbreak Increasingly Likely Wednesday Through
Thursday Morning:
Wednesday Afternoon and Evening: Isolated, discrete to semi-discrete
supercell thunderstorm development remains possible Wednesday
afternoon across the entirety of our CWA. Best timing for convection
to develop appears to be after 1 PM CDT. These thunderstorms will
move from southwest to northeast across the CWA through about 8 PM
CDT. The environment is favorable for any discrete supercells to
produce strong tornadoes, damaging winds to 70+mph, and large hail
upwards of golf ball size. CAPE appears to be plentiful, with
surface based CAPE values ranging between 2,000 to 2,500+ J/kg.
Mixed layer CAPE values will approach 1,500 to 2,000+ J/kg. Steep
lapse rates will also be present, with 7 to 8C/km mid-level lapse
rates and near 7C/km low-level lapse rates. Wind shear will also be
plentiful, with around 40 to 50kts of deep layer shear which will
favor supercellular storm mode. SRH values of 150 to 250 m^2/s^2
appear likely in the sfc-1km and sfc-3km layer, suggesting the
potential for robust rotating updrafts. The biggest question that
currently exists is convective coverage during the afternoon and
evening. Forecast models differ on convective initiation, and it is
possible that storms struggle to develop with better forcing for
ascent arriving later in the evening into overnight. However, it is
important to note that any storms that develop will pose a threat
for all severe hazards including large hail to golf ball size,
damaging winds to 70mph+, and tornadoes (some of which could be
strong).
Wednesday Night into Thursday Morning: An even more likely threat
for severe weather will evolve during the overnight hours. A
line/broken line of intense thunderstorms will likely be ongoing
along of and ahead of the front, with embedded supercell structures.
Best timing for this feature will likely be between 8PM to 1AM
across southeastern Mississippi, 9PM to 3AM over southwestern
Alabama including areas west of I-65, and 1AM to 6AM for the Florida
Panhandle and southwest/south-central Alabama east of I-65. Adequate
CAPE will still be present over the area, with near 1,000 J/kg mixed
layer and surface based CAPE. Shear increases considerably, with
near 50 to 55kts of deep layer shear owing to a strengthening
nocturnal low level jet. This will help to enlarge hodographs,
aiding in 300 to 400 m^2/s^2 SRH values in the sfc-1km and sfc-3km
layers. There remains uncertainty in regards to if the line remains
broken or if it is a solid line/qlcs, which will have an impact on
severe hazards. Shear vectors off the front at around 45 degrees
suggest that a more broken line appears possible, which would
continue favoring potential for strong tornadoes, damaging winds to
70mph+, and large hail to golf ball size. If the line turns out to
be more congealed a larger damaging wind threat would evolve, along
with a continuation for tornadoes and some instances of large hail.
The convective evolution of the line will have to be monitored going
into the day Wednesday and Wednesday evening.
In summary, a multi-episode severe event appears probable, with
afternoon and evening convection still uncertain across our CWA.
Another round of severe weather will likely impact the area
overnight Wednesday into Thursday morning in the form of a
convective line. Afternoon and evening thunderstorms could produce
strong tornadoes, damaging winds to 70mph, and large hail to golf
ball size. Hazards during the overnight are a little more uncertain,
however still expect damaging winds and tornadoes, with some
instances of large hail in any thunderstorms.
Other Hazards:
Dense Fog: Some patchy to areas of dense fog remains possible
tonight, primarily confined to coastal counties of Alabama and
Florida, spreading into the marine area where dense fog advisories
are in place. Fog may reduce visibility to near 1/4 mile at times,
primarily late this evening into the overnight. Fog will dissipate
by mid morning.
Wind Advisory: A Wind Advisory is in effect from 10AM CDT Wednesday
through 7AM CDT Thursday. Strong frequent wind gusts associated with
an increasing pressure gradient, daytime heating, and strong low
level winds above the surface will be likely, ranging from 30 to
35mph.
Rip Currents: A high risk for rip currents remains in place through
Friday morning. Strong southerly winds over a broad swath of the
Gulf of Mexico will aid in generation of large period swell packets
that will continue to affect the coastline through Friday morning.
It is possible this risk could expand further in time if high period
swell continues.
Rest of the Near Term:
Thursday Morning into Evening: Once the line of convection has
shifted east of the CWA, strong westerly winds of 10 to 20mph can be
expected behind the cold front. Temperatures can be expected to warm
into the upper 60's, with lower to middle 70's possible over the
Florida panhandle and south-central Alabama. Dry weather prevails
behind the front, with ample clearing by early afternoon. MM/25
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 10 AM Wednesday to 7 AM CDT Thursday for
ALZ051>060-261>266.
Dense Fog Advisory until 10 AM CDT Wednesday for ALZ263>266.
High Rip Current Risk through late Thursday night for ALZ265-266.
FL...Wind Advisory from 10 AM Wednesday to 7 AM CDT Thursday for
FLZ201>206.
Dense Fog Advisory until 10 AM CDT Wednesday for FLZ201>206.
High Rip Current Risk through late Thursday night for FLZ202-204-
206.
MS...Wind Advisory from 10 AM Wednesday to 7 AM CDT Thursday for
MSZ067-075-076-078-079.
GM...Small Craft Advisory from 4 PM Wednesday to 7 AM CDT Friday for
GMZ630>636-650-655-670-675.
Dense Fog Advisory until 10 AM CDT Wednesday for GMZ630>636-650-
655.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Mar 16, 11:44 PM CDT, 4 hours 43 minutes before
Special Weather Statement National Weather Service Mobile AL 1144 PM CDT Tue Mar 16 2021 ALZ060-170530- Covington AL- 1144 PM CDT Tue Mar 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHERN COVINGTON COUNTY UNTIL 1230 AM CDT... At 1144 PM CDT, the strong thunderstorm was located 15 miles northwest of Laurel Hill, or 15 miles southwest of Andalusia, moving east at 40 mph. Dime size hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Florala and Lockhart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3101 8670 3122 8669 3129 8619 3099 8619 TIME...MOT...LOC 0444Z 259DEG 35KT 3113 8664
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:23 PM CDT | Areal Flood Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 16 hr |
| Mar 16, 11:44 PM CDT | Special Weather Statement | MOB | Covington | 46 min |
| Mar 17, 4:18 AM CDT | High Surf Advisory | MOB | Baldwin, Mobile | 26 hr |
| Mar 17, 10:36 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 32 days |
| Mar 17, 10:39 AM CDT | River Flood Warning | MOB | Clarke, Washington | 32 days |
| Mar 17, 11:58 AM CDT | Tornado Warning | MOB | Choctaw | 47 min |
| Mar 17, 12:59 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 46 min |
| Mar 17, 1:12 PM CDT | Tornado Warning | MOB | Choctaw | 48 min |
| Mar 17, 1:38 PM CDT | Tornado Warning | MOB | Choctaw | 37 min |
| Mar 17, 2:05 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 40 min |
| Mar 17, 2:16 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 44 min |
| Mar 17, 2:19 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 6 hr |
| Mar 17, 2:34 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 56 min |
| Mar 17, 2:36 PM CDT | Tornado Warning | MOB | Clarke | 39 min |
| Mar 17, 2:38 PM CDT | Tornado Warning | MOB | Choctaw | 52 min |
| Mar 17, 3:28 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 47 min |
| Mar 17, 3:46 PM CDT | Tornado Warning | MOB | Choctaw | 44 min |
| Mar 17, 3:55 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 20 min |
| Mar 17, 4:00 PM CDT | Tornado Warning | MOB | Wilcox | 14 min |
| Mar 17, 4:04 PM CDT | Tornado Warning | MOB | Choctaw, Washington | 26 min |
| Mar 17, 4:17 PM CDT | Tornado Warning | MOB | Choctaw, Clarke | 43 min |
| Mar 17, 5:15 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 30 min |
| Mar 17, 5:20 PM CDT | Tornado Warning | MOB | Clarke, Wilcox | 40 min |
| Mar 17, 5:53 PM CDT | Tornado Warning | MOB | Wilcox | 37 min |
| Mar 17, 5:54 PM CDT | Flash Flood Warning | MOB | Clarke, Wilcox | 6 hr |
| Mar 17, 5:59 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 46 min |
| Mar 17, 6:08 PM CDT | Tornado Warning | MOB | Wilcox | 22 min |
| Mar 17, 10:28 AM CDT | River Flood Warning | MOB | George, Greene, Wayne | 21 days |
| Mar 17, 10:32 AM CDT | River Flood Warning | MOB | George, Greene, Perry | 18 days |
| Mar 17, 11:41 AM CDT | Special Weather Statement | MOB | Wayne | 49 min |
| Mar 17, 1:30 PM CDT | Tornado Warning | MOB | Wayne | 45 min |
| Mar 17, 2:03 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 42 min |
| Mar 17, 6:19 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 56 min |
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.